Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 18, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at May 20, 2018, 2:23 PM MST for Graham County, Greenlee County, Arizona. It took effect at May 21, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2018, 2:23 PM MST (21:23 UTC)
- In effect from
- May 21, 2018, 12:00 PM MST
- Expired
- May 21, 2018, 7:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Tucson, AZ
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 165 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104 WWUS85 KTWC 202123 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 223 PM MST Sun May 20 2018 AZZ153-211400- /O.NEW.KTWC.FW.W.0018.180521T1900Z-180522T0200Z/ Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF-SDC- 223 PM MST Sun May 20 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST MONDAY FOR STRONG AND GUSTY SOUTH WINDS, LOW HUMIDITY, AND A HIGH TO VERY HIGH FIRE DANGER FOR NORTHERN PORTIONS OF FIRE WEATHER ZONE 153 INCLUDING NORTHERN GRAHAM AND NORTHERN GREENLEE COUNTIES... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from noon to 7 PM MST Monday. * AFFECTED AREA...The northern portions of Fire Weather Zone 153. This includes both Northern Graham and Northern Greenlee counties. * TIMING...Red Flag Warning is in effect from Noon MST Monday afternoon until 7 PM MST Monday evening. * WINDS...Sustained 20-foot winds out of the south at 15 to 25 mph with gusts to 40 mph. * RELATIVE HUMIDITY...Minimum humidity values will range from 8 to 15 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
013 WWUS85 KTWC 210914 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 214 AM MST Mon May 21 2018 AZZ153-212300- /O.CON.KTWC.FW.W.0018.180521T1900Z-180522T0200Z/ Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF-SDC- 214 AM MST Mon May 21 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTH WINDS, LOW HUMIDITY, AND A HIGH TO VERY HIGH FIRE DANGER FOR NORTHERN PORTIONS OF FIRE WEATHER ZONE 153 INCLUDING NORTHERN GRAHAM AND NORTHERN GREENLEE COUNTIES... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from noon today to 7 PM MST this evening. * AFFECTED AREA...The northern portions of Fire Weather Zone 153. This includes both Northern Graham and Northern Greenlee counties. * TIMING...Red Flag Warning is in effect from noon today until 7 PM MST this evening. * WINDS...Sustained 20-foot winds out of the south at 15 to 25 mph with gusts to 40 mph. * RELATIVE HUMIDITY...Minimum humidity values will range from 8 to 15 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
287 WWUS85 KTWC 212126 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 226 PM MST Mon May 21 2018 AZZ153-221345- /O.NEW.KTWC.FW.W.0019.180522T1900Z-180523T0200Z/ /O.CON.KTWC.FW.W.0018.000000T0000Z-180522T0200Z/ Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF-SDC- 226 PM MST Mon May 21 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS...LOW RH AND VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153... ...RED FLAG WARNING IS NOW IN EFFECT FROM NOON TO 7 PM MST TUESDAY FOR STRONG WINDS...LOW RH AND VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from noon to 7 PM MST Tuesday. * AFFECTED AREA...Primarily the Alpine District of fire weather zone 153. * TIMING...Red Flag Warnings are in effect until 7 PM MST this evening and again from noon Tuesday until 7 PM MST Tuesday evening. * WINDS...Sustained 20-foot winds out of the southwest at 15 to 25 mph with gusts around 35 mph. * RELATIVE HUMIDITY...Minimum humidity values will range from 9 to 14 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or are expected to develop. A combination of strong winds, low relative humidity, and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
161 WWUS85 KTWC 220222 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 722 PM MST Mon May 21 2018 AZZ153-221200- /O.EXP.KTWC.FW.W.0018.000000T0000Z-180522T0200Z/ /O.CON.KTWC.FW.W.0019.180522T1900Z-180523T0200Z/ Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF-SDC- 722 PM MST Mon May 21 2018 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONE 153... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MST TUESDAY FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY, AND A VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153... * AFFECTED AREA...Fire weather zone 153. * TIMING...Red Flag Warning from noon to 7 PM MST Tuesday. * WINDS...Sustained 20-foot winds from the southwest at 15 to 25 mph with gusts around 35 mph. * RELATIVE HUMIDITY...Minimum humidity values will range from 9 to 14 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 20, 8:54 AM MST, 5 hours 29 minutes earlier.
Area forecast discussion, May 20, 8:54 AM MST, 5 hours 29 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 854 AM MST Sun May 20 2018 .SYNOPSIS...After a mild weekend, winds increase on Monday and Tuesday with a slight chance of thunderstorms developing over the White Mountains. Otherwise, conditions remain dry as the heat begins to ramp up late next week. && .DISCUSSION...Sunny and mild today with high temperatures a few degrees warmer than what we had yesterday. All in all a typical mid May day. The pattern begins to shift Monday as a deepening low digs south down the state of California, squeezing the gradient over our area producing strong afternoon breezes. This could kick up patchy dust across the lower deserts of Pima/Pinal Counties and localized fire weather concerns are possible. Moisture also begins to creep across the New Mexico/Arizona border, stretching into the White Mountains. With daytime heating, this may allow for weak mid-level instability and resultant high-based thunderstorm development. Chances remain slight for actual precipitation at the surface, and any isolated activity will quickly be carried outside our forecast area on 30 kt southwesterly cloud-layer mean winds. Breezy conditions continue on Tuesday, but at slightly reduced strength. Temperatures also drop several degrees back near seasonal averages as the upper low makes its closest approach before lifting out to the northeast. Winds decrease further on Wednesday as the pattern transitions into a building ridge, which turns up the heat. Many valley locations approach or exceed triple digit temperatures beginning Friday into the weekend. && .AVIATION...Valid through 21/12Z SKC through the period. Surface wind will become SWLY/WLY at 8-12 kts this afternoon and evening then becoming light and variable after 21/03Z. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER...A weather system passing north of the area will bring an increase in wind speeds both Monday and Tuesday. This in combination with low humidities will create isolated areas of brief critical fire weather conditions. The system will also bring a slight chance of thunderstorms to the White Mountains Monday afternoon. Temperatures will remain slightly above normal with little day to day variation in highs before a warming trend occurs the second half of the week into the weekend. Beyond Tuesday, lighter winds with occasional afternoon gusts will prevail. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...AVIATION....FIRE WEATHER...Cerniglia/Davis/Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.